Connecticut, 2011

Hail in Connecticut, June 17, 2011

June 17, 2011 · NWS ALY · 2 events in 1 county or zone

A disturbance rotating around a low in the upper levels of the atmosphere moved across the region on Friday, June 17th, triggering showers and scattered thunderstorms. Isolated strong thunderstorms produced penny to nickel size hail in Litchfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A disturbance rotating around a low in the upper levels of the atmosphere moved across the region on Friday, June 17th, triggering showers and scattered thunderstorms. Isolated strong thunderstorms produced penny to nickel size hail in Litchfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 17, 3:27 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 17, 3:27 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
427 PM EDT FRI JUN 17 2011

.SYNOPSIS...
AN UPPER LEVEL LOW WILL MOVE EAST OF EASTERN NEW YORK AND
NEW ENGLAND THIS EVENING WITH THE SHOWERS AND THUNDERSTORMS ENDING.
A COLD FRONT WILL MOVE ACROSS THE REGION TOMORROW WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS.  HIGH PRESSURE WILL BUILD IN
FROM THE NORTHERN GREAT LAKES REGION WITH SEASONABLY WARM AND DRY
WEATHER FOR FATHERS DAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 400 PM EDT...A PESKY H500 CLOSED LOW IS SLOWLY DRIFTING E/SE
ACROSS NY AND PA. THE CYCLONIC VORTICITY ADVECTION ASSOCIATED WITH
THE UPPER LOW HAS TRIGGERED NUMEROUS SHOWERS AND SCT
THUNDERSTORMS IN THE MUGGY AIR MASS. THE THUNDERSTORMS ARE MOVING
SLOWLY IN THE WEAK STEERING FLOW ALOFT.  PRECIPITABLE WATER VALUES
CONTINUE TO RANGE FROM 1-1.5 INCHES...WHICH ARE ABOUT 1 TO 2
STANDARD DEVIATIONS ABOVE NORMAL. SOME QUICK 1 TO 3 INCH RAINFALL
AMOUNTS ARE POSSIBLE WITH THE THUNDERSTORMS. WE HAVE ISSUED A FEW
URBAN AND SMALL STREAM ADVISORIES TO COVER PONDING OF WATER ON
ROADWAYS AND POOR DRAINAGE FLOODING. THESE LOCATIONS ARE MAINLY
SOUTH AND WEST OF THE CAPITAL REGION.

WE HAVE KEPT THE HIGHEST POPS IN THE FORECAST LATE THIS PM...AND
EARLY THIS EVENING. THE LOSS OF THE DAYTIME HEATING SHOULD ALLOW
THE SHOWERS AND THUNDERSTORMS TO DIMINISH TO ISOLD TO SCT
COVERAGE. PATCHY FOG IS LIKELY IN THE MOIST AIR MASS AFTER
MIDNIGHT DUE TO THE WET GROUND...AND A FEW BREAK IN THE CLOUD COVER.
LOWS WILL GENERALLY BE IN THE M50S TO L60S OVER THE FCST AREA.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
TOMORROW...ONE CLOSED LOW OPENS UP ALOFT AND SHIFTS
DOWNSTREAM...WHILE ANOTHER ONE MOVES ACROSS S-CNTRL QUEBEC TOWARDS
NRN NEW ENGLAND. THIS IS A VERY STRONG UPPER LEVEL LOW...AND A
COLD FRONT WILL DESCEND S/SE FROM THE ST LAWRENCE RIVER VALLEY
ACROSS THE REGION TOMORROW AFTERNOON. THE BEST INSTABILITY AND
SHEAR TENDS TO BE ACROSS NEW ENGLAND. THERE IS A STRONG H250 JET
STREAK ON THE LEADING EDGE OF THE CLOSED...COMPACT...UPPER LEVEL LOW
THAT MOVES ACROSS NRN NY AND NRN NEW ENGLAND. MOST THE ALY FCST
AREA IS SITUATED IN THE UNFAVORABLE RIGHT FRONT QUADRANT OF THE
100 KT JET STREAK. HOWEVER...THE NAM AND GFS SHOW SMALL AMOUNTS OF
SFC BASED INSTABILITY OF 250-500 J/KG...WITH PERHAPS 500-1000 J/KG
OVER SRN VT. THE MID LEVEL LAPSE RATES STEEPEN TO AROUND 6.5C/KM
IN THE SRN VT VICINITY IN THE PM. THE WEAK COLD FRONT WILL ACT AS
A FOCUSING MECHANISM. THE LOW LEVELS WILL BE DRYING OUT...AND THE
DEWPOINTS WILL BE LOWER THAN TODAY. ISOLD-SCT SHOWERS AND
THUNDERSTORMS ARE POSSIBLE...WITH THE GREATEST THREAT OF A FEW
STRONG THUNDERSTORMS BEING NORTH AND EAST OF THE CAPITAL REGION
INTO SRN VT /WE WILL HAVE TO MONITOR FOR A  ROGUE SEVERE TOO/.
MAX TEMPS WILL BE WARMER THAN TODAY WITH A BIT MORE SUNSHINE AHEAD
OF THE BOUNDARY WITH HIGHS IN THE LOWER TO MID 80S IN THE
VALLEYS...AND M70S TO L80S OVER THE HILLS AND MTNS.

SATURDAY NIGHT...THE ISOLD-SCT SHOWERS AND THUNDERSTORMS DIMINISH
IN THE EARLY EVENING. THE PROGRESSIVE CLOSED H500 LOW MOVES ACROSS
MAINE TOWARDS NOVA SCOTIA. SUBSIDENCE IN THE WAKE OF THE FRONT
SHOULD ALLOW MOSTLY CLEAR AND LESS HUMID CONDITIONS OVERNIGHT WITH
TEMPS COOLING OFF TO THE U40S AND L50S NORTH OF THE CAPITAL
REGION...AND MID 50S TO NEAR 60F SOUTH AND EAST. THE
NAM...GFS...ECMWF HAVE TRENDED FURTHER SOUTH WITH ANY MCS IN THE
MIDWEST MOVING INTO THE MID ATLANTIC REGION.

SUNDAY AND SUNDAY NIGHT...THE NAM IS ON BOARD THE PAST FEW RUNS
WITH THE GFS AND ECMWF WITH NW FLOW DOMINATING ALOFT AND HIGH
PRESSURE BUILDING IN FROM THE NORTHERN GREAT LAKES REGION. FATHERS
DAY SHOULD FEATURE PARTLY TO MOSTLY SUNNY CONDITIONS WITH HIGHS IN
THE U70S TO L80S IN THE VALLEYS...AND U60S TO M70S OVER THE MTNS.
SOME CIRRUS COULD CREEP IN WELL IN ADVANCE OF A WARM FRONT OVER
THE OH VALLEY...AND THE MID ATLANTIC REGION. THE GUIDANCE
CONTINUES TO HOLD THE THRUST OF ANY MCS SHOWER OR THUNDERSTORM ACTIVITY
SOUTH OF THE REGION. WE KEPT IT DRY PRIOR TO MONDAY...AND JUST
INCREASED THE CLOUDS FROM THE CAPITAL REGION SOUTH SUNDAY NIGHT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGH PRESSURE OVER THE NORTHEAST WILL BEGIN TO WEAKEN MONDAY...AS A
LOW PRESSURE SYSTEM APPROACHES FROM THE PLAINS. ECMWF AND GFS DIFFER
IN THE TIMING AND TRACK OF THIS LOW. ECMWF HAS THE HIGH PRESSURE
RIDGE RETREAT TO THE NORTH INTO CENTRAL CANADA FASTER THAN THE
GFS...ALLOWING FOR A LONE SFC LOW TO MOVE FROM OKLAHOMA INTO WESTERN
NY BY MONDAY AFTERNOON...BRINGING PRECIP WITH IS. GFS ON THE OTHER
HAND...HAS THE LOW MOVE TO THE SOUTH OF THE RIDGE ON SUNDAY...NOT
EVEN AFFECTING OUR AREA. SO HAVE INCLUDED SLIGHT CHC OF PRECIP
MONDAY INTO TUESDAY.

AFTER THIS LOW PASSES...A STRONGER CUTOFF LOW WILL TRACK FROM
EASTERN COLORADO NORTHEASTWARD TOWARD THE WESTERN GREAT LAKES REGION
BY WEDNESDAY. AHEAD OF THIS LOW WILL BE A WARM FRONT EXTENDING FAR
EASTWARD. THIS WARM FRONT WILL ALLOW MAX TEMPS TO REACH THE L80S
TUESDAY THROUGH THURSDAY. CHC OF SHRA AND TS WILL ACCOMPANY THIS
WARM MOIST AIR MASS. THE CUTOFF LOW WILL CONTINUE TO TRACK
EASTWARD...DRAGGING A COLD FRONT WITH IT...WHICH LOOKS TO PASS
THROUGH THE REGION LATE THURSDAY INTO FRIDAY...WITH MORE
THUNDERSTORMS EXPECTED.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS THE CENTER OF THE UPPER LOW OVER NORTH/CENTRAL PA MOVES EASTWARD
THIS AFTERNOON...SCATTERED TO NUMEROUS SHOWERS AND TSTMS WILL
CONTINUE THIS AFTERNOON AND EARLY EVENING. ALTHOUGH MAINLY VFR
CONDITIONS ARE EXPECTED AT THE KGFL/KALB/KPOU TAF SITES THIS AFTN
AND EARLY EVENING...HAVE INCLUDE A TEMPO GROUP AT ALL THREE TAF
SITES FOR MVFR CIGS/VSBYS DUE TO SHRA AND ALSO INCLUDED CB IN THE
CLOUD GROUP. MOST OF THE LIGHTNING ACTIVITY ASSOCIATED WITH THESE
SHOWERS IS OCCURRING ACROSS NE PA AND SE NY...SO FOR THE KPOU TAF
HAVE FORECAST TSRA FOR THE TEMP GROUP.

THIS CONVECTIVE ACTIVITY IS PRIMARILY DIURNALLY DRIVEN...SO EXPECT
THE SHOWERS TO END BY 02Z OR 03Z. AFTER THAT HAVE FORECAST MAINLY
VFR CONDITIONS UNTIL LATE AT NIGHT WHEN MVFR FOG/CIGS POSSIBLE DUE
TO LINGERING LOW-LEVEL MOISTURE. FRONTAL BOUNDARY WILL MOVE ACROSS
THE TAF SITES AROUND 12Z...SO FLIGHT CONDITIONS ARE FORECAST TO
RETURN TO VFR AFTER 13Z.

SURFACE WINDS WILL BE SOUTH TO SOUTHWEST INTO THIS EVENING AT 5 TO
10 KTS. LIGHT WINDS TONIGHT...THEN BECOMING WESTERLY AT AROUND 10
KTS ON SATURDAY.

OUTLOOK...
SAT AFTN...VFR. SLIGHT CHC -SHRA/-TSRA.
SAT NT-SUN PM...VFR. NO SIG WX.
SUN NIGHT-MON PM...VFR...LOCALLY MVFR/IFR LATE NITE FOG.
TUE...VFR/MVFR...SLIGHT CHC-CHC -SHRA/-TSRA.
WED...MVFR/VFR...CHC OF -SHRA/-TSRA.

&&

.FIRE WEATHER...
AN UPPER LEVEL LOW WILL MOVE EAST OF EASTERN NEW YORK AND
NEW ENGLAND THIS EVENING WITH THE SHOWERS AND THUNDERSTORMS ENDING.
A COLD FRONT WILL MOVE ACROSS THE REGION TOMORROW WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS.  HIGH PRESSURE WILL BUILD IN
FROM THE NORTHERN GREAT LAKES REGION WITH SEASONABLY WARM AND DRY
WEATHER FOR FATHERS DAY.

THERE ARE NO FIRE WEATHER CONCERNS THE NEXT SEVERAL DAYS WITH WET
AND HUMID CONDITIONS PREVAILING LATE THIS AFTERNOON INTO THE
OVERNIGHT PERIOD. RH VALUES WILL REMAIN HIGH TONIGHT IN THE 80 TO
100 PERCENT RANGE WITH PATCHY FOG. THE RH VALUES WILL LOWER TO 35
TO 50 PERCENT TOMORROW AFTERNOON...THEN RECOVER TO 75 TO 100
PERCENT SUNDAY MORNING.

THE WINDS WILL BE LIGHT AND VARIABLE TONIGHT...SHIFTING TO THE
WEST NORTHWEST ON SATURDAY AT 10 TO 15 MPH. THE WINDS WILL BECOME
LIGHT TO CALM SATURDAY NIGHT.

&&

.HYDROLOGY...
AN UPPER LEVEL LOW WILL BRING SHOWERS AND THUNDERSTORMS TO THE
REGION INTO THIS EVENING. THE LIGHT STEERING FLOW ALOFT COUPLED
WITH HIGH PRECIPITABLE WATER VALUES WILL ALLOW LOCALLY HEAVY
RAINFALL WITH THE THUNDERSTORMS. HEAVY DOWNPOURS WITH CONVECTION
WILL RESULT IN LOCALIZED PONDING OF WATER...ESPECIALLY OVER BUILT UP
OR PAVED AREAS...ALONG WITH SHARP RISES ON SMALL STREAMS. SOME
POOR DRAINAGE FLOODING IS POSSIBLE...WITH ONE TO THREE INCHES OF
RAINFALL IN SOME SPOTS. THE MAIN STEM RIVERS SHOULD BE FINE.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
TOMORROW WITH A COLD FRONT. RAINFALL AMOUNTS WILL RANGE FROM A
TENTH TO A QUARTER OF AN INCH. AN UNSETTLED WEATHER PATTERN LOOKS
TO BE SHAPING LATE MONDAY INTO THE MID WEEK WITH SCATTERED SHOWERS
AND THUNDERSTORMS.

LAKE CHAMPLAIN CONTINUES ABOVE ITS FLOOD ELEVATION. HOWEVER IT
HAS BEEN ON A DOWNWARD TREND FOR THE PAST SEVERAL DAYS. PLEASE
REFER TO THE LATEST STATEMENTS FROM THE BURLINGTON VERMONT
FORECAST OFFICE.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...WASULA
NEAR TERM...WASULA
SHORT TERM...WASULA
LONG TERM...KGM
AVIATION...GJM
FIRE WEATHER...15
HYDROLOGY...WASULA/BGM/RCK
Hazardous weather outlook, Jun 17, 3:40 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
440 PM EDT FRI JUN 17 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
440 PM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

SCATTERED MAINLY NON-SEVERE THUNDERSTORMS ARE EXPECTED INTO THE
EARLY EVENING...WITH THE MAIN HAZARD FROM HEAVY RAINFALL AND CLOUD
TO GROUND LIGHTNING. SOME POOR DRAINAGE AND SMALL STREAM FLOODING
WILL BE POSSIBLE WITH ANY TRAINING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR ON SATURDAY...AS A
WEAK COLD FRONT MOVES ACROSS THE REGION.

A WARMER AND MORE HUMID AIR MASS RETURNS NEXT WEEK ALONG WITH AN
INCREASE CHANCE FOR THUNDERSTORMS TUESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, Jun 17, 3:07 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
407 PM EDT FRI JUN 17 2011

CTZ001-013-MAZ001-025-NYZ060-061-172100-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-SOUTHERN BERKSHIRE MA-
NORTHERN BERKSHIRE MA-WESTERN COLUMBIA NY-EASTERN COLUMBIA NY-
407 PM EDT FRI JUN 17 2011

...A STRONG THUNDERSTORM IN

  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
  BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...
  COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
CLUSTERS OF THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
HEAVY RAIN. ONE CLUSTER WAS LOCATED NEAR LIVINGSTON...OR ABOUT 11
MILES SOUTHEAST OF HUDSON...AND ANOTHER CLUSTER WAS IN LITCHFIELD
COUNTY.  ALL THE STORMS WERE MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORMS WILL BE NEAR...
6 MILES NORTHWEST OF COPAKE BY 425 PM EDT
6 MILES SOUTHEAST OF CLAVERACK BY 435 PM EDT
PHILMONT AND 9 MILES SOUTHWEST OF AUSTERLITZ BY 500 PM EDT
TORRINGTON BY 500 PM
PITTSFIELD BY 500 PM

IN ADDITION TO HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4156 7345 4205 7349 4204 7353 4210 7389
      4231 7376 4243 7376 4251 7301 4238 7303
      4238 7306 4233 7306 4231 7303 4215 7305
      4214 7307 4212 7305 4150 7320
TIME...MOT...LOC 2004Z 218DEG 8KT 4212 7368
Special weather statement, Jun 17, 3:16 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
416 PM EDT FRI JUN 17 2011

NYZ053-054-172115-
EASTERN RENSSELAER NY-WESTERN RENSSELAER NY-
416 PM EDT FRI JUN 17 2011

...A STRONG THUNDERSTORM IN

  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR NASSAU...OR
ABOUT OVER NASSAU...AND MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTHEAST OF WEST SAND LAKE BY 440 PM EDT
AVERILL PARK BY 450 PM EDT
STEPHENTOWN BY 455 PM EDT
6 MILES SOUTH OF BERLIN BY 515 PM EDT

LAT...LON 4292 7358 4291 7330 4252 7336 4249 7371
TIME...MOT...LOC 2016Z 230DEG 9KT 4252 7358

The radar

The Brookhaven radar (KOKX), 91 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Litchfield

When
June 17, 3:40 PM EST to 3:43 PM EST
Where
Litchfield County, 0.81 mi NW of Bethlehem
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.639, -73.209

Penny size hail was reported in Bethlehem during a thunderstorm.

Hail, Litchfield

When
June 17, 4:05 PM EST to 4:08 PM EST
Where
Litchfield County, 0.78 mi NNW of Bethlehem
Measured
0.88 in hail
Reported by
Public
Coordinates
41.640, -73.208

Nickel size hail was reported in Bethlehem during a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2011Every state in 2011This day in weather historyWarnings in Connecticut, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320607, 320608.